Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What are the possible causes for extremely sore hands and feet?

User rating for this question
Answered by

Practicing since : 2008
Answered : 1197 Questions
I have woke up in the morning the last few days with extremely sore hands and feet what could possibly be causing this?
Posted Fri, 15 Nov 2013 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 2 hours later
Brief Answer:
?Peripheral neuropathy

Detailed Answer:

Thanks for writing in to us.

You might be suffering from peripheral neuropathy. Peripheral neuropathy is a problem that affects the peripheral nerves. These are the nerves that control your sense of touch, how you feel pain and temperature, and your muscle strength. Most of the time the problem starts in the fingers and toes. As it gets worse, it moves into the limbs, causing pain and loss of feeling in the feet, legs, and hands.

Symptoms can occur slowly over time. You may have other symptoms of peripheral neuropathy such as numbness, tightness, and tingling; especially in the legs, hands, and feet; Burning, shooting or stabbing pain in the legs, hands, and feet; weakness and loss of balance.

As peripheral neuropathy is commonly associated with conditions like diabetes, vitamin deficiencies, thyroid disease or kidney problems, it is worthwhile to test for these conditions. Your primary care physician will know about various test to exclude them.

Besides that, as exposure to toxic chemicals can cause neuropathy, have you worked in industries which deal with agents such as solvents; heavy metals such as lead, arsenic, and mercury; pesticides; and nitrous oxide. Sniffing glue or other toxic compounds can also cause peripheral neuropathy.

I would also like to know if you are on drugs like heart or blood pressure medications such as amiodarone, hydralazine, and perhexiline; cancer drugs such as vincristine and other vinca alkaloids, cisplatin, suramin, and paclitaxel; drugs that fight infection, such as metronidazole, nitrofurantoin, thalidomide, isoniazid, emetine, chlorobutanol, and sulfonamides; drugs that treat skin conditions, such as dapsone; anticonvulsant phenytoin; antialcohol drug disulfiram and sedatives such as hexobarbital and barbital.

Complete neurological clinical examination is necessary to diagnose peripheral neuropathy. If your primary care physician is unable to help you, you might consider visiting a neurologist for evaluation.

I hope this helps. Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: What are the possible causes for extremely sore hands and feet? 6 days later
I have been taking ciproflaxin or something like that. Could that cause it? Took it for uti?
Answered by Dr. Anjana Rao Kavoor 10 hours later
Brief Answer:
Very rare side effect of taking ciprofloxacin

Detailed Answer:

Thanks for writing in with an update.

Ciprofloxacin may cause burning, prickling, tickling or tingling in less than 1% of people taking that medication.

From data made available through FDA, 4,793 people reported to have side effects when taking Ciprofloxacin. Among them, 7 people (0.15%) have Loss Of Sensation, Numbness And Tingling, Paresthesias, Sensory Loss, Tingling And Numbness.

Further time on Ciprofloxacin when people have Loss of sensation, numbness and tingling, paresthesias, sensory loss, tingling and numbness is within a month and the symptoms are moderate in nature.

From the above information, it is possible but again a very rare side effect.

I hope this helps.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: What are the possible causes for extremely sore hands and feet? 9 hours later
What about butrans 10 mg thats the other medicine im taking its a patch
Answered by Dr. Anjana Rao Kavoor 1 hour later
Brief Answer:
Rare side effect of butrans patch

Detailed Answer:
Thanks for writing in with an update.

Side effects of butrans patch is divided into two categories, commonly found mild and rarely occurring severe reactions.

Common mild side effects include constipation; dizziness; drowsiness; dry mouth; headache; mild itching, rash, or redness at the application site; nausea; sweating; tiredness; vomiting.

Rare ans severe side effects of butrans are the following.

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, throat, or tongue; unusual hoarseness); abnormal sighing; burning, numbness, or tingling; burning, swelling, oozing, or blisters at the application site; chest pain; confusion; difficult, shallow, or slow breathing; difficulty talking, thinking, or walking; difficulty urinating; fainting; fast, slow, or irregular heartbeat; fever; hallucinations; joint or muscle pain; memory problems; mental or mood changes (eg, anxiety, depression); seizures; severe or persistent constipation, stomach pain, or vomiting; severe or persistent drowsiness, dizziness, headache, or light-headedness; shortness of breath; swelling of the hands, ankles, or feet; symptoms of liver problems (eg, dark urine, loss of appetite, pale stools, severe stomach pain, yellowing of the eyes or skin); tremor; unusual weakness; vision changes.

You may find burning, numbness, or tingling among the rarely and severe side effects. I suggest you to discuss the same with your doctor.

I hope this answers your query.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor